How Taking Care of my Diabetes Could Have Killed Me: Double-Dosing

Email this to someoneTweet about this on TwitterShare on Facebook0Share on Google+0Pin on Pinterest0
The hsband above: double-dosing

The husband above.

I panicked. Just around midnight. Minutes after I took my once nightly injection of my long-acting insulin.

Had I taken my once nightly shot, twice?

Like others with type 1 diabetes who don’t use an insulin pump, I take what’s called MDI. Multiple Daily Injections. I take an injection of rapid-acting insulin before meals and snacks to lower the rise of my blood sugar produced from carbohydrates.

I also take an injection of long-acting insulin once a day for the background metabolic functions that require insulin.

For years I took this once daily injection at 9 AM. But when I switched my long-acting insulin, from Lantus to Toujeo recently, taking Toujeo at night seemed to work better for me. Now I take it every evening at 9 PM. Yet, this habit isn’t really fully formed yet.

It was easier to take my once-a-day insulin in the morning. I’d take it at the same time I took my rapid-acting insulin to cover breakfast. But there is nothing to remind me to take my 9 PM injection.

So I’ve written it onto my computer calendar. It’s there in the box every day. Well, every night. Of course this does require me to be behind my computer at 9 PM to see the calendar alert. Sadly, I usually am, but that’s another story.

Last night, though, from 8 to 10 PM I was watching a movie on my iPad sitting on the couch. Chances are my calendar alert came up on my iPad but, watching the movie and intermittently Facebooking a friend, I likely didn’t see it.

Yes, the horrible dopamine of social media and multi-tasking had kidnapped my diabetes-tasking-mind. But I was trying to do a good deed. My “friend” had asked, “How do I adjust my long-acting insulin for flying to Germany?”

Of course this should have reminded me to take my own insulin injection. And, maybe I had. That was the problem, now at midnight. I couldn’t remember if I had. Please, no sneers, life with diabetes is tough enough.

Reviving myself from my near slumber, I ambled into the kitchen where I keep my long-acting insulin pen. I stared at the pen begging it to answer my unspoken question, “Did I stick you in my body just a few hours ago?”

When I’m not certain I can usually answer that question by remembering where on my body I injected. If that doesn’t work, I try to remember where in my apartment – in the kitchen, in the bathroom, on the couch? I was coming up blank.

When I was using Lantus, I relied on a Timesulin cap to keep track for me whether or not I had taken my shot. Timesulin is a pen cap with a counter in it. I always knew how long it had been since my last shot. Simple, yet fantastically effective.

But Timesulin doesn’t make a cap for Toujeo. And while I was using my Timesulin cap on an old Lantus pen, “shadowing” my Toujeo injections, the cap’s battery had run out just three days ago. I was in the process of getting a replacement.

Standing right at the fork of do I or don’t I, I dialed up my dose and injected. If this was my second long-acting shot of the night, I would have double my dose of insulin in my body for the next 24 plus hours.

This month I’ll have lived with type 1 diabetes forty-four years. Yet, for anyone who has it, we know every day is a new day.

Years in don’t prevent making a mistake. Or being at risk every day and every night for taking too much insulin. Leaving you wondering, as I was now, if I was about to overdose in a few hours and not wake up. Trust me, that’s a terrifying feeling.

Immediately after I took the shot, I googled, “Who has double dosed their basal insulin?” “What do you do if you take two long-acting shots by mistake?” I read the stream of comments and then followed the strategy many well-wishers suggested. Set your alarm and wake up every two hours to check your blood sugar.

I read for another hour til 1 AM and set my alarm for 3 AM. Laying there, I wondered how long it would take my husband, who was in Holland on business, to discover tomorrow that I hadn’t woken up, but had died.

Next thing I knew I heard music. It was my alarm. Instinctively I scanned my body for signs of low blood sugar: Was I convulsing? Was my heart beating frantically? Was I sweating? Were my thoughts muddled? No, no, no, no, a very good sign.

I walked to my bureau where I had laid out my glucose meter ready for the check. Before going to sleep my blood sugar was 135 mg/dl (7.5 mmol/l). Voila, a lovely 120 mg/dl (6.6 mmol/l)! I had not taken two shots. This small overnight drop in my blood sugar is my normal.

In the morning my blood sugar was 105 mg/dl (5.8 mmol/l). Fantastic, no worries. But I do worry.

It can happen again. It can happen anytime. And I wonder if the chances will grow greater that I forget if I took a shot or not as I get older.

Type 1 diabetes is not just arduous to take care of. It is a scary disease. Frightening for the almost inevitable miscalculations that will occur in a lifetime of every days.

I, like many people, have mixed up my rapid-acting and long-acting insulin. Once, exactly a year ago. Drinking a quarter cup of maple syrup prevented a near death experience then.

Insulin is a dangerous drug yet we must rely on it to live.

But please don’t forget, those of us who live with type 1 diabetes, and to a lesser degree those with type 2 diabetes who take insulin, are making daily decisions for their health – that can just as easily snatch their lives away any day, or any night.

Email this to someoneTweet about this on TwitterShare on Facebook0Share on Google+0Pin on Pinterest0

Comments (3)

  1. Have you received a replacement Timesulin yet?

  2. Need Anap at

    This is one of my fears too, we have two taking Lantus. I didn’t buy a Fitbit Flex b/c of this but I do use it b/c of the alarm feature. The battery last 5-7 days (a lot longer than smartphone) and the Fitbit is on my wrist so I’m less likely to lose it or forget it. 🙂 My Fitbit alarm goes off at 9 PM reminding both of us to take our Lantus. My other daughter has a pump but used to take Levemir, I once switched her short-acting with the Levemir at breakfast. Oh man that was a long 12 hours but all worked out well.

  3. Brad Grant at

    I once took 30 units of Humalog in lieu of Lantus. It was a complete disaster. At the time I always wrote everything down carefully and double double triple checked. And When I double checked I looked and seen it was the wrong vial. Unfortunately all I had were grapes and milk. So, I did save myself but I was worried after eating all of the grapes and milk that I might survive the mistake but I will have a bowel movement so powerful that I will probably not have any bones left. (lol)

Add a comment

Your email address will not be published. Required fields are marked *

***The opinions and views expressed in this blog belong to the individual contributor and not to ASweetLife or its editors. All information contained on this blog is intended for informational purposes only. The information is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.